South Dakota, 2011

Flooding in South Dakota, May 1 to 31, 2011

May 1 to 31, 2011 · NWS ABR · 4 events in 3 counties and zones

Previous snowmelt and above normal May rainfall resulted in continued flooding on several rivers and creeks across northeast South Dakota throughout May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Previous snowmelt and above normal May rainfall resulted in continued flooding on several rivers and creeks across northeast South Dakota throughout May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 7:44 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 7:44 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT SAT APR 30 2011

.UPDATE...
INCREASED SNOW AMOUNTS SLIGHTLY FOR THE REST OF THIS EVENING. HAVE
HAD SOME REPORTS OF SNOW ACCUMULATING ON GRASSY SURFACES...THOUGH
NOT ON ROADS. AND WITH THE TEMPS QUICKLY FALLING TO NEAR OR BELOW
FREEZING THIS TREND WILL INCREASE. THEREFORE TACKED ON SOME VERY
LIGHT SNOW ACCUMULATIONS. STILL EXPECT SHOWERS TO DIMINISH AFTER
MIDNIGHT ESPECIALLY IN THE WEST. LOWERED TEMPS A FEW DEGREES BASED
ON LATEST GUIDANCE IN THE SW CWA. SEE UPDATED AVIATION DISCUSSION
BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
WINDS THROUGH SUNDAY WILL BE THE MAIN FORECAST CHALLENGE.

AN AREA OF LOW PRESSURE OVER SOUTH CENTRAL NORTH DAKOTA CONTINUES
TO PRODUCE VERY WINDY CONDITIONS...ESPECIALLY IN THE WESTERN
DAKOTAS. SUSTAINED WINDS OF 45 TO 50 MPH WITH GUSTS EXCEEDING 60
MPH HAVE BEEN OBSERVED IS SEVERAL LOCATIONS. LIGHT WRAP AROUND
PCPN HAS BEEN ONGOING IN NORTH CENTRAL SOUTH DAKOTA ALL DAY WITH
THE MAJORITY OF THE PCPN FALLING AS SNOW. HOWEVER WEB-CAMS IN
LEMMON AND HERREID ARE SUGGESTING WHAT EVER SNOW HAS FALLEN LIKELY
MELTED ON CONTACT. THE ONLY POSSIBLE SPOT OF ACTUALLY ACCUMULATING
SNOW COULD BE IN NORTH CENTRAL CORSON COUNTY...OR WHERE TEMPS HAVE
BEEN HOVERING IN THE LOWER 30S. AGAIN THOUGH...A REPORT FROM THE
MCLAUGHLIN AREA ALSO INDICATED SNOW HAS BEEN MELTING ON CONTACT.

BELIEVE THE STRONG WINDS WILL LIKELY CONTINUE THROUGH 6Z TONIGHT
FOR LOCATIONS WEST OF THE JAMES RIVER VALLEY. AFTER 6Z WINDS
SHOULD WEAKEN TO ADV CRITERIA. WILL MAINTAIN THE HIGH WIND
WARNING...BUT SUGGEST DOWN GRADING TO AN ADVISORY AT SOME POINT
TONIGHT. THE STRONG WINDS IN THE EASTERN CWA WILL LIKELY CONTINUE
BEYOND 6Z...BUT MAY WEAKEN FOR A FEW HOURS TOWARD 12Z SUNDAY TO
BELOW WIND ADVISORY CRITERIA. HOWEVER BUFKIT SOUNDINGS...AS WELL
AS THE AVERAGE WIND SPEED BETWEEN 0-0.5KM AGL ARE SUGGESTING WINDS
WILL ONCE AGAIN INCREASE BY 15Z SUNDAY. INSTEAD OF CANCELING THE
ADVISORY FOR A FEW HOURS ONLY TO RE-ISSUE...WILL JUST EXTEND THE
CURRENT ADVISORY THROUGH 0Z MONDAY. AS FOR PCPN CHANCES
TONIGHT...BASED ON CURRENT RADAR TRENDS...BELIEVE LIGHT PCPN WILL
CONTINUE THROUGH THE OVERNIGHT HOURS...ESPECIALLY FOR LOCATIONS
ALONG THE ND/SD BORDER.

SUNDAY THROUGH MONDAY SHOULD BE DRY WITH BELOW NORMAL
TEMPERATURES. THE GFS IS SHOWING SOME WEAK INSTABILITY ON MONDAY
AFTERNOON...HOWEVER AM NOT CONVINCED SHOWERS WILL DEVELOP.

.LONG TERM...TUESDAY THROUGH SATURDAY
MAIN CHALLENGE IN THE LONG TERM PERIOD IS PRECIPITATION
CHANCES...MAINLY DURING THE MIDDLE PART OF THE PERIOD. UPPER LEVEL
RIDGING WILL SLIDE ACROSS THE PLAINS DURING THE DAY TUESDAY AHEAD
OF A SHORTWAVE TROUGH APPROACHING THE REGION. THE TROUGH SETTLES
IN OVER THE NORTHERN AND CENTRAL PLAINS TUESDAY NIGHT...FINALLY
EXITING THE AREA FRIDAY MORNING. WEAK RIDGING THEN REMAINS OVER
THE REGION THROUGH THE END OF THE PERIOD.

AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA TUESDAY
MORNING...THEN GETS PUSHED EASTWARD BY AN APPROACHING FRONTAL
BOUNDARY. MODELS NOT IN GREAT AGREEMENT WITH THE TIMING OF THIS
FRONT...WITH THE GFS BEING ABOUT 12 HOURS FASTER THAN THE ECMWF.
THE GFS ALSO WINDS UP A STRONGER LOW OVER EASTERN NORTH DAKOTA ON
WEDNESDAY WHILE THE ECMWF PUSHES THE SYSTEM RIGHT ON THROUGH. WILL
BASICALLY STICK WITH SMALL POPS TUESDAY NIGHT THROUGH
THURSDAY...THEN DRY AFTER THAT AS HIGH PRESSURE PUSHES BACK OVER
THE PLAINS FOR THE THURSDAY NIGHT THROUGH EARLY SATURDAY TIME
FRAME. SOME INDICATIONS OF SOME INSTABILITY DURING THE DAY
WEDNESDAY...SO STUCK WITH A MENTION OF THUNDER THAT DAY. MODELS
HINTING AT ANOTHER SYSTEM AFFECTING THE REGION ON SATURDAY...BUT
ARE ALL OVER THE PLACE WITH TIMING AND LOCATION. THEREFORE...WILL
LEAVE THE ENTIRE PERIOD FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT
DRY FOR NOW.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON WHERE AND IF
PRECIPITATION OCCURS. COOLEST H85 TEMPS WILL BE THURSDAY AND
FRIDAY...BUT THIS WILL ALSO BE THE MOST LIKELY TIME PERIOD FOR
ABUNDANT SUNSHINE. THEREFORE...WILL STICK WITH NEAR TO JUST
SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG WESTERLY WINDS WILL SHIFT AROUND TO THE NORTHWEST ACROSS
THE WESTERN AND CENTRAL CWA THIS EVENING...THEN ACROSS THE EASTERN
CWA BY SUNDAY MORNING. 30 TO 50 MPH WINDS WILL CONTINUE ACROSS THE
WEST THIS EVENING BEFORE SUBSIDING INTO THE 20 TO 30 MPH RANGE
OVERNIGHT. 25 TO 40 MPH ARE EXPECTED TO CONTINUE THROUGH THE NIGHT
AND INTO THE DAY SUNDAY ACROSS THE EAST.

CIGS WILL GENERALLY BE BKN-OVC MVFR/VFR TONIGHT...WITH CLEARING
SKIES EXPECTED FROM WEST TO EAST SUNDAY MORNING. SCATTERED LIGHT
RAIN OR SNOW SHOWERS ARE STILL POSSIBLE DURING THE EVENING HOURS
AS WELL. VSBYS MAY BE REDUCED BRIEFLY WITH THESE SHOWERS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR BROWN-CLARK-CODINGTON-
     DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 30, 3:34 AM CST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT SAT APR 30 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-010945-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
434 AM CDT SAT APR 30 2011 /334 AM MDT SAT APR 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR SUSTAINED NORTHWEST WINDS OF
40 MPH WITH GUSTS TO 60 MPH THIS MORNING THROUGH LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-010945-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
434 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR SUSTAINED WEST WINDS OF 30 MPH
WITH GUSTS TO 50 MPH FROM LATE THIS MORNING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Apr 30, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG N KIDDER                45.88N 97.71W
04/30/2011                   MARSHALL           SD   CO-OP OBSERVER

            HOUSE DOOR AND BARN DOORS BLOWN OFF

&&

EWY
Local storm report, Apr 30, 7:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG 9 W CLEAR LAKE          44.77N 96.86W
04/30/2011                   DEUEL              SD   CO-OP OBSERVER

            TRUCK AND RV FLIPPED ON INTERSTATE 29 NEAR EXIT 164

&&

EWY
Local storm report, Apr 30, 7:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST GETTYSBURG              45.01N 99.95W
04/30/2011  E60 MPH          POTTER             SD   TRAINED SPOTTER

&&

EWY
Local storm report, Apr 30, 7:45 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG 8 SSE FORT THOMPSON     43.94N 99.35W
04/30/2011                   BUFFALO            SD   LAW ENFORCEMENT

            SEMI TIPPED OVER ON HIGHWAY 50

1200 PM     NON-TSTM WND GST GANN VALLEY             44.03N 98.99W
04/30/2011  E60.00 MPH       BUFFALO            SD   LAW ENFORCEMENT

&&

EWY
Local storm report, Apr 30, 7:55 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND GST 13 N VIVIAN             44.12N 100.29W
04/30/2011  M40.00 MPH       LYMAN              SD   MESONET

            SUSTAINED WINDS OF 40 MPH. A PEAK GUST OF 58 MPH OCCURRED
            AT 1059 AM, CDT.

1006 AM     NON-TSTM WND GST 10 S BULLHEAD           45.62N 101.08W
04/30/2011  M66.00 MPH       CORSON             SD   MESONET

            SUSTAINED WINDS OF 49 MPH WITH GUSTS TO 66 MPH.

1041 AM     NON-TSTM WND GST 6 E DANFORTH            44.25N 98.76W
04/30/2011  M40.00 MPH       HAND               SD   MESONET

            SUSTAINED WINDS OF 40 MPH WITH GUSTS TO 55 MPH.

1114 AM     NON-TSTM WND GST PIERRE                  44.37N 100.32W
04/30/2011  M58.00 MPH       HUGHES             SD   ASOS

            A PEAK WIND GUST SO FAR WAS 58 MPH.

1200 PM     NON-TSTM WND GST GANN VALLEY             44.03N 98.99W
04/30/2011  E60.00 MPH       BUFFALO            SD   LAW ENFORCEMENT

1200 PM     NON-TSTM WND DMG 15 S PIERRE             44.16N 100.32W
04/30/2011                   LYMAN              SD   EMERGENCY MNGR

            SEMI IN MEDIAN

1200 PM     NON-TSTM WND GST GETTYSBURG              45.01N 99.95W
04/30/2011  E60.00 MPH       POTTER             SD   TRAINED SPOTTER

1200 PM     NON-TSTM WND DMG 8 SSE FORT THOMPSON     43.94N 99.35W
04/30/2011                   BUFFALO            SD   LAW ENFORCEMENT

            SEMI TIPPED OVER ON HIGHWAY 50

0300 PM     NON-TSTM WND GST MOUND CITY              45.73N 100.07W
04/30/2011  E60.00 MPH       CAMPBELL           SD   LAW ENFORCEMENT

0330 PM     NON-TSTM WND GST 6 E HAYES               44.37N 100.90W
04/30/2011  M59.00 MPH       STANLEY            SD   CO-OP OBSERVER

            LOCALIZED 1/4 MILE VISIBILITY FROM BLOWING SNOW

0330 PM     NON-TSTM WND GST HAYES                   44.37N 101.02W
04/30/2011  M69.00 MPH       STANLEY            SD   CO-OP OBSERVER

0404 PM     NON-TSTM WND DMG WATERTOWN               44.91N 97.17W
04/30/2011                   CODINGTON          SD   TRAINED SPOTTER

            OUTDOOR STORAGE UNIT BLOWN OVER, MUNICIPLE UTILITIES IS
            OUT WORKING ON TRANSMISSION LINES

0500 PM     NON-TSTM WND DMG N KIDDER                45.88N 97.71W
04/30/2011                   MARSHALL           SD   CO-OP OBSERVER

            HOUSE DOOR AND BARN DOORS BLOWN OFF

0530 PM     NON-TSTM WND GST MURDO                   43.89N 100.71W
04/30/2011  E60.00 MPH       JONES              SD   EMERGENCY MNGR

0530 PM     NON-TSTM WND DMG 9 W CLEAR LAKE          44.77N 96.86W
04/30/2011                   DEUEL              SD   CO-OP OBSERVER

            TRUCK AND RV FLIPPED ON INTERSTATE 29 NEAR EXIT 164

&&

EWY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Codington

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Codington County, 1.38 mi N of (Aty)watertown Arpt to 1.58 mi N of (Aty)watertown Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.940, -97.150

The Big Sioux River above Watertown was above flood stage for a short time in early May before it went below flood stage on May 5th. The river then went above flood stage again on May 30th with the flooding continuing into June.

Flood, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

Above normal May rainfall kept the James River well above flood stage throughout Brown county from Columbia to Stratford through the month. Crop and pastureland along with several roads continued to be flooded.

Flood, Spink

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Spink County, 3 mi ENE of Duxbury to 3.59 mi NNW of Brentford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.240, -98.440

Above normal May rainfall kept the James River well above flood stage throughout Spink county through the month. Several roads along with crop and pastureland remained flooded.

Flood, Spink

When
May 1, 12:00 AM CST to May 6, 7:00 AM CST
Where
Spink County, 11.22 mi WSW of Tulare to 8.94 mi SW of Tulare
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.640, -98.690

The Turtle Creek at Redfield went below flood stage on May 6th and remained below flood stage through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316352, 316358, 316359, 316365.